Flood, Litchfield
- When
- March 21, 7:30 AM EST to 9:00 PM EST
- Where
- Litchfield forecast zone
- Property damage
- $25,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.847, -73.221 (the zone’s center; the record gives no point)
The season's first Bermuda high became established off the Atlantic coast from March 17 through 19. Across northwest Connecticut, temperatures climbed well above the freezing mark, allowing the unusually deep winter snow pack to begin to melt in earnest.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
The season's first Bermuda high became established off the Atlantic coast from March 17 through 19. Across northwest Connecticut, temperatures climbed well above the freezing mark, allowing the unusually deep winter snow pack to begin to melt in earnest. A weak cold front then dropped south from eastern Canada, cooling temperatures down by the 20th. However, this front lifted right back north as a warm front loaded with moisture on March 20 and 21. This warm front brought 1 to 2 inches of rainfall over the region. The rain further accelerated the snowmelt and resultant runoff. The runoff produced minor flooding on the Housatonic on the 21st. The river gage at Gaylordsville crested at 9.46 feet, nearly a foot and a half above flood stage. Further downstream, the gage at Stevenson crested at 11.86 feet, nearly a foot above flood level. Some property damage was reported along the Housatonic.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 21, 3:50 AM EST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION...AMENDED NATIONAL WEATHER SERVICE ALBANY NY 350 AM EST FRI MAR 21 2003 WORKZONES AVAILABLE. HAPPY ASTRONOMICAL SPRING TO ALL .DISC...WITH SPRING COMES THE EVER PAINFUL TRANSITION OF PRECIPITATION TYPES AND ALSO OUR CURRENT HYDROLOGICAL CONCERNS. LUCKILY...WE HAVE THUS FAR DODGED THE BULLET WITH ANY SIGNIFICANT FLOODING. HOWEVER...SEVERAL PLACES ARE NEARING FLOOD STAGE. PLEASE REFER TO OUR FFA AND FLS STATEMENTS FOR THE LATEST DETAILS. THE STEADY RAIN...ASSOCIATED ISENTROPIC LIFT AHEAD OF A WARM FRONT...HAS ENDED ACROSS THE REGION. IN ITS WAKE WE ARE LEFT WITH PLENTY OF LOW CLOUDS/DRIZZLE AND AREAS OF FOG RIGHT ALONG THE FRONT. ALSO...SOME SCATTERED THUNDERSTORMS HAD DEVELOPED OVER THE MID HUDSON VALLEY IN RESPONSE TO MID LEVEL DRYING. WE EXPECT THESE TO END FAIRLY QUICKLY BUT THE LOW CLOUDS/FOG/DRIZZLE WILL LINGER PAST DAWN. THEN...AS THE FRONT LIFTS NORTHWARD...DRIER AIR WILL MIX DOWN ALLOWING FOR AT LEAST SOME BREAKS OF SUNSHINE...ESPECIALLY IN THE MID HUDSON VALLEY. CLOUD COVER WILL PLAY A BIG ROLE WITH TEMPERATURES AND EVEN POTENTIAL STABILITY. EVEN WITH A MOSTLY CLOUDY SKY...TEMPERATURES AT H850 SUPPORT READINGS INTO THE 60S. THE BIG ? IS WHETHER OUR INVERSION WILL MIX OUT OR NOT. GIVEN UPSTREAM TEMPERATURES...AND THE TIME OF YEAR...WE FEEL PRETTY CONFIDENT THAT THE INVERSION WILL BREAK AS THE WARM FRONT LIFTS NORTHWARD. WITH THAT...COULD COME SOME INSTABILITY DOWN SOUTH. THE COLD FRONT...CURRENTLY FOUND OVER THE OHIO VALLEY...WILL APPROACH OUR REGION TONIGHT. SHOWERS...AHEAD OF IT...MIGHT REACH ESPECIALLY INTO OUR WESTERN ZONES BY LATE IN THE DAY. WITH SOME INSTABILITY PRESENT...WILL MENTION A CHANCE OF THUNDER SOUTH OF ALBANY. ANY THUNDER IS EXPECTED TO DIE OUT TONIGHT AS OUR ATMOSPHERE DESTABILIZES BUT ORGANIZED SHOWERS (OF RAIN) LOOK TO BE A GOOD BET (AT LEAST PART OF THE NIGHT). THEN...THE H500 LOW IS FORECAST TO PASS JUST TO OUR NORTH SATURDAY NIGHT AND BRING A BETTER CHANCE OF SHOWERS REGION WIDE. TEMPERATURES COULD COOL ENOUGH FOR SOME WET SNOW ACROSS THE HIGHER TERRAIN EVEN DURING THE DAYLIGHT HOURS SATURDAY...AND ESPECIALLY OVER THE NORTH SATURDAY NIGHT. THERE MIGHT NOT BE MUCH AVAILABLE MOISTURE AT THIS POINT...EXCEPT OVER THE MOUNTAINS. THE QPF LOOKS LIGHT. WENT WITH A MET/MAV MIX TODAY THEN CLOSE TO MAV VALUES AFTER THAT. THE FWC VALUES APPEARS TOO COOL. .EXTENDED...NO REAL CANADIAN AIR FOLLOWS BEHIND THE LOW PRESSURE...BUT INSTEAD MORE PACIFIC AIR. THE NORTH ATLANTIC OSCILLATION (NAO) REMAINS SLIGHTLY POSITIVE...AT LEAST THROUGH EARLY WEEK. A SLOW MOVING FRONT WILL STALL OVER THE EASTERN SEABOARD BY LATER IN THE WEEK...BUT NOT BEFORE A COUPLE DRY SEASONABLY MILD DAYS. (I TOOK OUT THE MENTION OF ANY PRECIPITATION FOR MOST PLACES ON TUESDAY). A WAVE MIGHT FORM ALONG THE STALLED OUT FRONT AND BRING SOME MORE PRECIPITATION BY LATER IN THE WEEK. .HYDROLOGIC STATUS...WHILE WE ESCAPED ANY FLOODING THUS FAR...WE ARE NOT OUT OF THE WOODS BY ANY MEANS. OUR QPF WAS A LITTLE LOWER THAN FORECAST AND TEMPERATURES ALSO LOWERED THAN FORECAST ON THURSDAY. WHILE MOST OF THE RAIN HAS NOW ENDED...TEMPERATURES SHOULD RISE WELL INTO THE 50S...AND EVEN 60S SOUTH TODAY. THOSE HIGHER TEMPERATURES...COMBINED WITH HIGHER HUMIDITIES AND SOME BREAKS OF SUNSHINE...SHOULD ALLOW OUR RIPENED SNOW TO MELT AT MUCH FASTER PACE...AND THEREFORE RESULT IN A VIGOROUS RUNOFF. MIGHT SEE A QUICK TENTH OF AN INCH OR TWO WITH SCATTERED CONVECTION. WILL KEEP THE FLOOD WATCH GOING. TROUBLED SPOTS INCLUDE MOUNT TREMPER ON THE ESOPUS AS WELL AS THE HOUSATONIC RIVER AT GAYLORDSVILLE AND STEVENSON. IN ADDITION AN ICE JAM IS STILL IN PLACE ON THE MOHAWK RIVER BETWEEN SCOTIA AND THE VISCHER FERRY DAM. THERE IS ALSO A SIGNIFICANT ICE JAM THREAT IN UPPER HUDSON...SACANDAGA...AND BATTENKILL RIVERS ALONG WITH CT TRIBES IN SRN VT FOR FRI AND FRI NIGHT. THUS FAR...ICE JAM THREAT CONTINUES TO BE MAIN THREAT AT MOMENT. EVEN WITH RAIN FORECAST TONIGHT...TEMPERATURES SHOULD COOL ENOUGH TO MINIMIZE RUNOFF AND THE QPF LOOKS LIGHT (A TENTH TO QUARTER INCH OF RAIN AT MOST). .ALY...FLOOD WATCH TODAY FOR NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014-MAZ001-CTZ001. AMENDED SEVERAL PARAGRAPHS. SCATTERED CONVECTION HAS ERUPTED IN OUR SOUTHEASTERN ZONES.
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014- 211015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 420 AM EST FRI MAR 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...A FLOOD WATCH REMAINS IN EFFECT ACROSS THE ENTIRE COUNTY WARNING AREA. EVEN THOUGH THE BULK OF THE RAINFALL HAS DEPARTED...MUCH MILDER TEMPERATURES WILL ACCELERATED THE OVERLY RIPENED SNOWPACK TO MELT AT A MUCH FASTER PACE TODAY. SPOTTER ACTIVATION MIGHT BE REQUESTED LATER TONIGHT. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IN ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WHILE SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...IT MIGHT BE SO REQUESTED ANYTIME DURING THE DAY. PLEASE REPORT ANY FLOODING TO YOUR NEAREST LAW ENFORCEMENT OFFICER OR THE NATIONAL WEATHER SERVICE. HWJIV
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2003Every state in 2003This day in weather historyWarnings in Connecticut, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350240, 5350239.